Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 211, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 12, 2022, 5:30 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2022, 5:30 PM CDT (22:30 UTC)
- Expired
- Jul 12, 2022, 5:59 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:02 PM CDT | TSTM WND DMG | 6 S Mora, MN | STORM CHASER POSTED VIDEO ON TWITTER OF VERY STRONG WINDS AND DRIVING RAIN ALONG A COUNTRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS53 KMPX 122230
SVRMPX
MNC065-095-122315-
/O.NEW.KMPX.SV.W.0211.220712T2230Z-220712T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
530 PM CDT Tue Jul 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Kanabec County in east central Minnesota...
East central Mille Lacs County in east central Minnesota...
* Until 615 PM CDT.
* At 530 PM CDT, a severe thunderstorm was located 9 miles south of
Onamia, or 25 miles south of Mille Lacs Lake, moving southeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bock around 550 PM CDT.
Other locations in the path of this severe thunderstorm include
Ogilvie, Mora and Brunswick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4581 9319 4573 9344 4573 9352 4595 9368
4602 9353
TIME...MOT...LOC 2230Z 313DEG 23KT 4595 9360
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
206
WWUS53 KMPX 122246
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
546 PM CDT Tue Jul 12 2022
MNC095-122255-
/O.CAN.KMPX.SV.W.0211.000000T0000Z-220712T2315Z/
Mille Lacs MN-
546 PM CDT Tue Jul 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MILLE LACS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4581 9319 4573 9344 4573 9351 4589 9352
4592 9337
TIME...MOT...LOC 2245Z 313DEG 23KT 4588 9349
$$
MNC065-122315-
/O.CON.KMPX.SV.W.0211.000000T0000Z-220712T2315Z/
Kanabec MN-
546 PM CDT Tue Jul 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN KANABEC COUNTY...
At 545 PM CDT, a severe thunderstorm was located near Ogilvie, or 25
miles west of Pine City, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ogilvie, Mora and Brunswick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4581 9319 4573 9344 4573 9351 4589 9352
4592 9337
TIME...MOT...LOC 2245Z 313DEG 23KT 4588 9349
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG853
WWUS53 KMPX 122259
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Tue Jul 12 2022
MNC065-122309-
/O.CAN.KMPX.SV.W.0211.000000T0000Z-220712T2315Z/
Kanabec MN-
559 PM CDT Tue Jul 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KANABEC COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4581 9319 4573 9344 4573 9351 4589 9352
4592 9337
TIME...MOT...LOC 2258Z 313DEG 23KT 4582 9339
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:51 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 12, 2:51 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 251 PM CDT Tue Jul 12 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 243 PM CDT Tue Jul 12 2022 A short wave trough, visible on satellite this afternoon, will continue to slide southeast through Minnesota this afternoon. Thunderstorms are developing ahead of the trough in central Minnesota and west central Wisconsin. The best coverage of storms this afternoon should be from eastern Minnesota through west central Wisconsin, but CAMs are producing isolated cells across the remainder of the area. With surface heating and mid-level cooling, there should be enough instability (500+ J/kg), which combined with around 40 kts of effective shear, indicates that some stronger storms are possible which could produce hail and some strong wind gusts. Storms will come to an end this evening and high pressure will build in to give the region a nice Wednesday with highs in the upper 70s to mid 80s and dewpoints in the 50s under mostly sunny skies and light N/NE winds. With the clearing skies and light winds, some patchy fog looks possible in eastern Minnesota and west central Wisconsin early tomorrow morning. .LONG TERM...(Thursday through Tuesday) Issued at 243 PM CDT Tue Jul 12 2022 ...DISCUSSION... Thursday will have continued sunny skies along with warming temperatures as an upper-level ridge quickly traverses the Northern Plains. Highs will range from the low 80s in west-central WI to near 90 in western and southwest MN. Our best chance of rain for the period, looks to arrive late Thursday night, lasting into Friday. A weak, embedded trough should evolve out of the flattening Intermountain Rockies ridge. Models depict showers and thunderstorms developing over the eastern Dakotas Thursday night ahead of this feature, along the nose of a southerly LLJ facilitating warm air and moisture advection. This precip will travel southeast into south- central MN, likely evolving into a semi-organized complex as the southwesterly pivoting LLJ continues to feed it modest instability. Severe weather is not currently anticipated but some small hail may be possible with stronger cells, especially if NAM mid-level lapse rates and instability can be realized. Much more important will be rainfall amounts as we are in dire need of precip. Most guidance favors a quarter to perhaps just over half an inch of QPF for central to south-central MN. Forecast models also hint at possible backbuilding of precip during Friday morning, as models redevelop precip along the nose of the LLJ behind the original convection. If this occurs, rainfall amounts of an inch or more could be possible over areas that see repeated showers and thunderstorms. Have slightly increased PoPs through the central CWA where guidance favors greatest chances for rain. The rest of Friday looks relatively dry. Lingering clouds over west- central WI should keep highs cooler in the upper 70s. Areas west will experience more clearing allowing for mid 80s to near 90 highs. Latest NBM does put 20-40% PoPs for our CWA Friday night. But forecast soundings show decent capping, casting doubt if precip will develop. PoPs may need to be decreased in future forecasts. Another passing weak cold front Saturday afternoon could produce scattered light precip, though guidance is all over the place with location and timing. Guidance shows a strong signal of temperatures warming throughout next week as a strong upper-level anticyclone strengthens its hold over the western CONUS. EPS and GEFS ensemble means have highs at MSP in the low to mid 90s and lows upper 60s to lower 70s next week. There is potential for even warmer temperatures towards the end of the period but our location, along the edge of the upper-level ridge, casts uncertainty. Weak impulses within the periphery of the ridge could allow for a cold front(s) to sweep through and cool us down temporarily. Hopefully, this question becomes more clear as we near next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1218 PM CDT Tue Jul 12 2022 Scattered thunderstorms are starting to develop in northwestern Wisconsin and should continue to do so through the afternoon. The better coverage with these storms looks to be eastern Minnesota through west central Wisconsin. Stronger storms could produce hail and gusty winds. Storms should wind down this evening. VFR conditions throughout the period, except for MVFR visibilities possible with any storms. Winds will be from the northwest 10-15 MPH with gusts to around 25 MPH this afternoon before becoming light overnight. Winds will start to pick up again tomorrow morning from the NNE. There could be some patchy fog early tomorrow morning in the northeast part of the forecast area, but kept the mention out of the TAFs for now. KMSP...VFR conditions throughout the TAF except for possible MVFR visibilities with any thunderstorms this afternoon/evening. /OUTLOOK FOR KMSP/ Thu...VFR. Wind SE 10-15 kts. Fri...Chance AM MVFR/TSRA. Wind S 5-10 kts becoming SW. Sat...Chance MVFR/TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff SHORT TERM...CEO LONG TERM...CTG AVIATION...CEO
Hazardous weather outlook, Jul 12, 10:32 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1032 AM CDT Tue Jul 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1032 AM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms can be expected from mid afternoon through mid evening. A couple storms may be severe in western Wisconsin. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 95 or greater return next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 12, 4:33 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Tue Jul 12 2022
MNZ042-043-122215-
Morrison MN-Todd MN-
433 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northeastern Todd
and northwestern Morrison Counties through 515 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Staples Airport, or 32 miles west of Brainerd, moving southeast at 30
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Staples around 445 PM CDT.
Other locations in the path of this storm include Motley.
This includes U.S. Highway 10 in Minnesota between mile markers 103
and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4637 9474 4635 9470 4636 9467 4633 9462
4633 9459 4631 9455 4631 9450 4629 9445
4612 9469 4637 9498
TIME...MOT...LOC 2133Z 305DEG 25KT 4638 9488
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:33 PM CDT | Special Weather Statement | MPX | Todd | 42 min |
| Jul 12, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 35 min |
| Jul 12, 5:58 PM CDT | Special Weather Statement | MPX | Todd | 47 min |
| Jul 12, 6:18 PM CDT | Special Weather Statement | MPX | Chisago | 42 min |
| Jul 12, 6:48 PM CDT | Special Weather Statement | MPX | Hennepin | 42 min |
| Jul 12, 6:58 PM CDT | Special Weather Statement | MPX | Mille Lacs | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.